IgA Vasculitis Developing during Trastuzumab Emtansine Therapy for HER2-positive Breast Cancer.
Nanami Watanabe, Shun Yoshida, Keiichi Osano et al.
✦ AI-curated · Sources linked
Case in brief
An elderly woman receiving trastuzumab emtansine (T-DM1) for HER2-positive breast cancer developed purpura, hematuria, proteinuria, and reduced renal function. Skin biopsy showed leukocytoclastic vasculitis with IgA deposition, confirming IgA vasculitis. Because of active renal involvement, she received prednisolone and cyclophosphamide, with clinical remission. A renal biopsy five months after treatment still showed mild proliferative glomerulonephritis with fibrotic crescent formation. The authors considered the vasculitis associated with T-DM1.
What made this case unusual
IgA vasculitis with renal involvement developed during T-DM1 therapy, and renal biopsy showed persistent mild glomerular lesions despite clinical remission.
Diagnostic / clinical pearl
In a patient receiving T-DM1 who develops purpura with hematuria, proteinuria, or declining renal function, consider IgA vasculitis; skin biopsy with IgA deposition can confirm the diagnosis.
Why it matters
The case highlights the possibility of serious adverse effects during drug therapy, including renal involvement that may persist histologically after clinical remission.